Where can I get help?
For confidential information, advice and support if you are concerned about your drug use please call the:
Alcohol drug helpline
- Call: 0800 787 797
- Text: adh to 234
To find your nearest alcohol and drug service look in the hospital page in the front of your phone book.
- Call: 0800 611 116 (24 hour health advice)
Local mental health crisis teams
When to get immediate help
Go to the nearest hospital Emergency Department (call 111 if you can’t get someone to hospital) if a person shows any of the following symptoms after using psychoactive substances:
- difficulty breathing
- feeling cut off from the world
- chest pain
- racing heart rate
- difficult to rouse or wake
- lowered consciousness
- shaking and twitching
- rapid eyeball movement
- nonstop vomiting
- extreme anxiety and panic
- loss of speech and eyesight
- loss of contact with reality
What can I expect if I stop using?
If you have been using psychoactive substances regularly and you stop, you are likely to experience withdrawal (also known as detox). Withdrawal can cause symptoms that could last for several weeks or even months.
Most people can cope with mild withdrawal by knowing what to expect, taking extra care of themselves (such as resting and drinking water) and possibly using natural remedies to help with sleep and agitation. Most people will complete withdrawal with mild to moderate symptoms.
Common withdrawal symptoms
- Sleep problems
- Low mood
- Heavy sweating
- Low energy
- Poor concentration
- Mood swings
- Aches and pains
- Low appetite
- Craving drugs
For more information about how to look after yourself or somebody else in withdrawal see: Managing your own withdrawal on matuaraki.org.nz
More extreme withdrawal symptoms
- Extreme panic and anxiety
- Racing heart
- Suicidal thoughts
- Ongoing diarrhoea and vomiting
- Aggression and violence
- Confusion and memory problems
These symptoms can be very distressing and risky for people to try and manage by themselves. Addiction services are able to help people manage these symptoms and support them through.
If you have concerns about withdrawal symptoms contact your doctor or local hospital. If you think a person experiencing withdrawal is having suicidal thoughts or they have a history of feeling suicidal or low mood, ring the mental health crisis service at your local hospital.